Texas, 2023

Hail in Texas, June 5, 2023

June 5, 2023 · NWS EWX · 2 events in 1 county or zone

Isolated thunderstorms formed in a conditionally unstable, weakly capped airmass with strong daytime heating. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms formed in a conditionally unstable, weakly capped airmass with strong daytime heating. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 5, 5:29 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 5, 5:29 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
629 PM CDT Mon Jun 5 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 221 PM CDT Mon Jun 5 2023

Broad upper level weakness remains in place across East Texas and
much of the upper Gulf coast while ridging establishes across West
Texas near El Paso. After a temporary reprieve from showers and
storms for many through the late morning, activity has once again
sprung to life with daytime heating. Majority of the region except
along the Rio Grande can expect a scattering of shower and storm
activity through the afternoon into the early evening. Several of
the short term guidance also try to keep some activity lingering
after dark across our east-northeastern counties, including Travis
and Williamson counties. Locally heavy rainfall will be possible
with any convection and isolated instances of flooding could occur
where soils are most saturated. WPC continues to highlight much of
the area except for the Rio Grande under a level 1 of 4 risk for
excessive rainfall on the latest day 1 outlook. Activity looks to
diminish after midnight through the overnight. The overnight could
see some light patchy fog across portions of the coastal plains.
Otherwise, nighttime lows in the 60s will be common across the
region.

The upper level pattern from today looks to nudge very slightly
eastward into and through Tuesday where the broad weakness across
East Texas today trends closer to Louisiana/Mississippi and the
center of the ridge to our west is also slightly closer compared
with today as well. This should help to reduce our areal coverage
for convection where PoPs go from 40/50 percent today to around
20/30 percent tomorrow afternoon. Additionally, unlike the recent
several days, WPC has elected to not to highlight any risk for
excessive rain in its day 2 outlook. However, we will keep an eye
out as a localized heavier downpour or two still could be possible.
Activity looks to favor daytime heating and should be expected to
diminish into/through Tuesday night. The temperatures again top out
in the mid to upper 80s while the overnight lows bottom out in the
60s. The main exception would be the Rio Grande where highs could
reach the 90s while the overnight lows remain within the 70s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 221 PM CDT Mon Jun 5 2023

For those that like summer, do we have good news for you. On
Wednesday an upper ridge will begin to move into the region which
should begin to keep things fairly dry for the entire long-range
period. There are a couple of small chances of rain that are worth
noting. The first will be Wednesday evening as possible activity
west of our area associated with the dryline could move into western
Val Verde County. Otherwise, not expecting much beyond that
eastward. The 2nd opportunity will be on Saturday as the ridge
slightly deamplifies as a weak disturbance moves into Central Texas.
This could bring low chances of showers and storms into the northern
CWA. Otherwise, temperatures will be on the increase throughout the
long-term. The highest temperatures will likely be towards the end
of the long-term period as the upper ridge strengthens over northern
Mexico. Highs along the Rio Grande could reach the 100 degree mark
by Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Mon Jun 5 2023

Isolated showers and thunderstorms are popping up around Austin and
San Antonio. There is a chance that storms move over these terminals
over the next couple of hours. An outflow boundary will move through
the San Antonio airports within the next hour shifting the winds to
the northeast. Gusts could reach 20 kts when this boundary moves
through. Convection should end shortly after sunset and then VFR
conditions will prevail at San Antonio and Del Rio. Visibility at AUS
will drop to MVFR in fog overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  88  68  91 /  30  20   0  10
Austin Bergstrom Intl Airport  66  87  66  90 /  30  20   0  10
New Braunfels Muni Airport     67  86  65  89 /  20  20   0   0
Burnet Muni Airport            64  85  65  88 /  20  20   0  10
Del Rio Intl Airport           70  91  72  93 /  10  10   0   0
Georgetown Muni Airport        65  87  65  89 /  30  20   0  10
Hondo Muni Airport             67  86  66  88 /  10  20   0   0
San Marcos Muni Airport        66  86  64  89 /  20  20   0  10
La Grange - Fayette Regional   68  85  67  88 /  30  30  10  10
San Antonio Intl Airport       68  86  68  88 /  20  20   0   0
Stinson Muni Airport           69  86  69  89 /  20  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...29
Aviation...05
Hazardous weather outlook, Jun 5, 4:04 AM CST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
504 AM CDT Mon Jun 5 2023

TXZ171>173-183>194-202>209-217>225-228-061200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
504 AM CDT Mon Jun 5 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms will continue to redevelop
today and tonight. Slow storm motions could lead to locally heavy
rainfall amounts of 1 to 2 inches, making localized flooding the
main threat. A few storms could also briefly produce small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated showers and thunderstorms continue through Tuesday. A
few storms could produce heavy downpours in excess of one inch as
well as some small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 5, 3:52 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT Mon Jun 5 2023

TXZ209-223-225-052230-
Lavaca TX-Fayette TX-Gonzales TX-
452 PM CDT Mon Jun 5 2023

...Strong thunderstorms will impact portions of northeastern
Gonzales, Fayette and northwestern Lavaca Counties through 530 PM
CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Round Top to Waelder. Movement was southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Schulenburg, Shiner, Flatonia, Moulton, Waelder,
Fayetteville, Round Top, Muldoon, Cistern, Carmine, Komensky, Swiss
Alp, Henkhaus, Dubina, Rutersville, Warrenton, Engle, Waldeck and
Plum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2963 9687 2961 9684 2959 9684 2937 9718
      2971 9741 3016 9670 3012 9664 3004 9662
      2996 9657
TIME...MOT...LOC 2151Z 319DEG 11KT 3006 9671 2970 9728

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

OB
Special weather statement, Jun 5, 4:44 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
544 PM CDT Mon Jun 5 2023

TXZ223>225-052330-
Lavaca TX-De Witt TX-Gonzales TX-
544 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern DeWitt,
east central Gonzales and west central Lavaca Counties through 630 PM
CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shiner, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yoakum, Shiner, Hochheim, Dreyer, Glaze City, Mount Olive, Hamon,
Concrete, Sweet Home and Dilworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2948 9741 2953 9720 2929 9702 2919 9737
TIME...MOT...LOC 2244Z 341DEG 11KT 2942 9728

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

OB
Local storm report, Jun 5, 5:08 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
608 PM CDT Mon Jun 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     Tstm Wnd Dmg     10 SSW Kerr Wildlife Ma 29.96N 99.55W
06/02/2023                   Kerr               TX   Emergency Mngr

            Emergency management reports tree damage at
            the intersection of RM 187 and TX 39 in Kerr
            County. Time estimated from radar data.

&&

AQ
Special weather statement, Jun 5, 5:30 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
630 PM CDT Mon Jun 5 2023

TXZ205-207-221-060015-
Guadalupe TX-Bexar TX-Wilson TX-
630 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southwestern
Guadalupe, northeastern Wilson and east central Bexar Counties
through 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Hedwig, or 8 miles south of Cibolo, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Schertz, Cibolo, Stockdale, St. Hedwig, La Vernia, New Berlin, Zuehl,
Sutherland Springs and Friendly Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2947 9828 2956 9814 2936 9785 2935 9786
      2931 9781 2914 9808
TIME...MOT...LOC 2330Z 321DEG 18KT 2944 9816

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

OB
Special weather statement, Jun 5, 6:08 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
708 PM CDT Mon Jun 5 2023

TXZ221-222-224-060100-
Karnes TX-De Witt TX-Wilson TX-
708 PM CDT Mon Jun 5 2023

...Strong thunderstorms will impact portions of southwestern DeWitt,
central Karnes and central Wilson Counties through 800 PM CDT...

At 707 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutherland Springs to near Kosciusko to
near Yorktown. Movement was south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Floresville, Karnes City, Poth, Yorktown, Kosciusko, Runge, Falls
City, Nordheim, Gillett, Cestohowa, Sutherland Springs, Cotton Patch,
Gruenau, New Davy, Paweleville, Hobson, Ecleto, Helena and Pana
Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2889 9800 2905 9823 2934 9813 2920 9794
      2907 9749 2884 9753 2881 9758
TIME...MOT...LOC 0007Z 007DEG 13KT 2922 9808 2913 9796 2905 9757

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

OB
Special weather statement, Jun 5, 6:30 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
730 PM CDT Mon Jun 5 2023

TXZ205-060115-
Bexar TX-
730 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of western Bexar County
through 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leon Valley, or 8 miles northwest of San Antonio, moving south at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Stinson Municipal Airport, Leon Valley, Helotes, Shavano
Park, Olmos Park, Somerset, Lackland AFB, Sea World, Government
Canyon State Natural Area, Castle Hills, Balcones Heights, Von Ormy,
Buena Vista, Mitchell Lake, Losoya, Macdona, Mangus Corner, Fiesta
Texas and Brooks City Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2922 9871 2959 9874 2962 9854 2923 9840
TIME...MOT...LOC 0030Z 351DEG 24KT 2954 9863

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

OB

The radar

The Austin/San Antonio radar (KEWX), 62 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bexar

When
June 5, 6:32 PM CST
Where
Bexar County, 1.83 mi SE of Grey Forest
Measured
0.75 in hail
Reported by
Public
Coordinates
29.560, -98.650

A thunderstorm produced penny size hail near Helotes.

Hail, Bexar

When
June 5, 6:34 PM CST
Where
Bexar County, 0.92 mi NW of Beckmann
Measured
0.75 in hail
Reported by
Public
Coordinates
29.610, -98.610

A thunderstorm produced penny size hail south of the Dominion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105559, 1105561.